Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 272, NWS Amarillo, TX

September 17, 20214 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Sep 17, 2021, 6:13 PM CDT for 4 counties in Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2021, 6:13 PM CDT (23:13 UTC)
Expired
Sep 17, 2021, 6:55 PM CDT
In force
42 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hemphill County, TX, Lipscomb County, TX, Ochiltree County, TX, Roberts County, TX

The radar

The Amarillo radar (KAMA), 144 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-469 J/kg
Mixed-layer LCL
1783 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
502 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

379 
WUUS54 KAMA 172313
SVRAMA
TXC211-295-357-393-180015-
/O.NEW.KAMA.SV.W.0272.210917T2313Z-210918T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
613 PM CDT Fri Sep 17 2021

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Southwestern Lipscomb County in the Panhandle of Texas...
  Northeastern Roberts County in the Panhandle of Texas...
  Northwestern Hemphill County in the Panhandle of Texas...
  Southeastern Ochiltree County in the Panhandle of Texas...

* Until 715 PM CDT.

* At 613 PM CDT, a severe thunderstorm was located 12 miles southeast
  of Wolf Creek Park, or 13 miles southwest of Lipscomb, and is
  nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Lipscomb, northeastern Roberts, northwestern Hemphill
  and southeastern Ochiltree Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3609 10062 3622 10048 3615 10023 3596 10035
      3593 10042 3597 10052 3602 10058
TIME...MOT...LOC 2313Z 346DEG 2KT 3612 10047 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Ward
3 follow-up statements
547 
WWUS54 KAMA 172329
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
629 PM CDT Fri Sep 17 2021

TXC211-295-357-393-180015-
/O.CON.KAMA.SV.W.0272.000000T0000Z-210918T0015Z/
Lipscomb TX-Roberts TX-Hemphill TX-Ochiltree TX-
629 PM CDT Fri Sep 17 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN LIPSCOMB...NORTHEASTERN ROBERTS...NORTHWESTERN
HEMPHILL AND SOUTHEASTERN OCHILTREE COUNTIES...

At 628 PM CDT, a severe thunderstorm was located 11 miles west of
Glazier, or 12 miles north of Canadian, moving south at 10 mph.

HAZARD...70 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Expect some tree damage. Damage is likely to mobile homes, 
         roofs, and outbuildings. Hail damage to vehicles is 
         expected.

This severe thunderstorm will remain over mainly rural areas of
southwestern Lipscomb, northeastern Roberts, northwestern Hemphill 
and southeastern Ochiltree Counties.However, if storm remains on 
same track Canadian will be in the path. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3608 10062 3615 10046 3611 10025 3596 10035
      3593 10042 3597 10052 3602 10058
TIME...MOT...LOC 2328Z 349DEG 7KT 3607 10046 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Ward
889 
WWUS54 KAMA 172344
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
644 PM CDT Fri Sep 17 2021

TXC211-295-357-393-180015-
/O.CON.KAMA.SV.W.0272.000000T0000Z-210918T0015Z/
Lipscomb TX-Roberts TX-Hemphill TX-Ochiltree TX-
644 PM CDT Fri Sep 17 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN LIPSCOMB...NORTHEASTERN ROBERTS...NORTHWESTERN
HEMPHILL AND SOUTHEASTERN OCHILTREE COUNTIES...

At 643 PM CDT, a severe thunderstorm was located 10 miles northwest
of Canadian, moving south at 5 mph.

HAZARD...70 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect some tree damage. Damage is likely to mobile homes, 
         roofs, and outbuildings.

This severe thunderstorm will remain over mainly rural areas of
southwestern Lipscomb, northeastern Roberts, northwestern Hemphill
and southeastern Ochiltree Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3608 10062 3614 10045 3611 10025 3596 10035
      3593 10042 3597 10052 3602 10058
TIME...MOT...LOC 2343Z 012DEG 6KT 3604 10048 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Ward
644 
WWUS54 KAMA 172355
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
655 PM CDT Fri Sep 17 2021

TXC211-295-357-393-180005-
/O.CAN.KAMA.SV.W.0272.000000T0000Z-210918T0015Z/
Lipscomb TX-Roberts TX-Hemphill TX-Ochiltree TX-
655 PM CDT Fri Sep 17 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LIPSCOMB...
NORTHEASTERN ROBERTS...NORTHWESTERN HEMPHILL AND SOUTHEASTERN
OCHILTREE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3608 10062 3614 10045 3611 10025 3596 10035
      3593 10042 3597 10052 3602 10058
TIME...MOT...LOC 2354Z 346DEG 2KT 3603 10048 

$$

Ward

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:31 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Sep 17, 2:31 PM CDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
231 PM CDT Fri Sep 17 2021

.SHORT TERM (Today through tomorrow night)...

Overview:
The main story continues to be the cold front in the short term.
This has brought quite the gradient in temperatures across the
region. As of ~1pm, we have mid 60s in the northwest behind the
front, and low 90s in the southeast ahead of the front. The much
cooler temps in the northwest are partially due to low clouds in
the area. We are still expecting thunderstorms this afternoon
across eastern portions of the combined Panhandles as the front
advances farther south and east. Main concern will be damaging
wind gusts with any storms that happen to develop in the area.

Further Details:
This morning, 3 hour pressure changes were about 3-6 mb across our
northwest. This caused the front to easily push through most of
the Panhandles this morning/early afternoon. These pressure rises
have also resulted in a strong pressure gradient. Wind speeds
continue to be windy in the northwest where the wind advisory is
still in effect until 3pm. As the front continues to slide east
and south through the area, we will see our thunderstorm chances
increase later today/tonight across the warm/semi-buoyant sector
to the east. Mid level lapse rates (700mb - 500mb) this afternoon
may be around 7-8 C/km in the east, and this will result in MLCAPE
around 500-1500 J/kg with the absence of a cap across the east.
Thanks in part to large inverted-v forecast soundings, DCAPE
values may end up around 2000 J/kg. The weak effective shear
expected this afternoon and tonight will make hail a lesser
threat. We are expecting our main hazard to be damaging wind gusts
around 70 mph with any thunderstorms that happen to impact the
area today/tonight. While some hail will be possible, it will
likely be under an inch in diameter. There is some uncertainty
with thunderstorms this afternoon, and we may only get a few
isolated thunderstorms in the east. This has been the trend with
some of the HiRes models and convective allowing models. In other
words, widespread rainfall is not expected.

For tomorrow, temperatures will rebound back up above normal with
highs in the upper 80s to low 90s. There will also be plenty of
sunshines tomorrow as well.

Guerrero

&&

.LONG TERM...Sunday through Friday night...

By Sunday another upper level longwave trough will sit over
western Canada and the Pacific Northwest. The NAM and GFS suggest
that some showers and thunderstorms will be possible Sunday night
as the trough axis moves over the Inner Mountain West. The
perturbations in flow ahead of the trough that may possibly trigger
these showers and thunderstorms will most likely be isolated to
the Oklahoma Panhandle. With model disagreement and no real sign
of good moisture, as the best H7 theta-e is to the west and north
of the FA, have lowered the PoPs from the previous forecast. Will
leave a very slight chance in, but more around 5 to 10 PoP range.
There are too many GEFS members not showing any precip at this
time as well. The next best chance for showers will be on Monday
night with the help of frontogenesis. Have slight chance PoPs for
the Oklahoma Panhandle along and behind the next cold front.

Temperatures on Sunday will be well above normal in the 90s once
again, with the help of south to southwesterly winds and clear
skies. With this next upper level trough being more robust, better
CAA will take place across the northwest CONUS Monday and should
make it through the FA by Tuesday. This will leave a large
gradient in temperatures from the northwest combined Panhandles to
the southeast Texas Panhandle on Monday afternoon. Wellington
could see a high of 100 while Kenton, OK only gets to 85. Then on
Tuesday, daytime highs are only looking to be in the 70s with
maybe low 80s for areas off the Caprock to the south-southeast.
Temperatures will bounce back to the upper 80s to lower 90s by
Thursday before a slight cooling again there after. There are no
other real good signs at any beneficial rainfall in the extended
outside of the PoPs mentioned above.

36

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                60  88  64  94  69 /  10   0   0   0   5
Beaver OK                  61  89  64  95  69 /  20   0   0   0  10
Boise City OK              54  89  59  94  61 /   5   0   0   5  10
Borger TX                  63  92  67  97  71 /  10   0   0   0   5
Boys Ranch TX              59  90  64  95  69 /   5   0   0   0   5
Canyon TX                  59  88  63  92  68 /   5   0   0   0   5
Clarendon TX               66  88  65  93  70 /  20   0   0   0   5
Dalhart TX                 53  87  57  93  60 /   0   0   0   0  10
Guymon OK                  57  90  62  97  66 /  10   0   0   0  10
Hereford TX                59  90  62  94  66 /   5   0   0   0   5
Lipscomb TX                63  89  64  93  69 /  20   0   0   0   5
Pampa TX                   62  88  63  93  69 /  20   0   0   0   5
Shamrock TX                65  89  63  94  66 /  20   5   0   0   5
Wellington TX              66  92  63  95  67 /  20   5   0   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...Wind Advisory until 3 PM CDT this afternoon for the following
     zones: Dallam...Hartley.

OK...Wind Advisory until 3 PM CDT this afternoon for the following
     zones: Cimarron.

&&

24/36
Hazardous weather outlook, Sep 17, 3:22 PM CDT, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
322 PM CDT Fri Sep 17 2021

OKZ001>003-TXZ001>020-317-181130-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
322 PM CDT Fri Sep 17 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible late this afternoon and this
evening across the eastern Texas and Oklahoma Panhandles. Strong
storms are possible, and a severe storm cannot be ruled out.
Damaging wind gusts will be the main concern.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Sporadic and isolated elevated Fire Weather may be possible
mainly over the Oklahoma Panhandle and the northwest Texas
Panhandle Monday through Thursday due to breezy and gusty winds
and low relative humidity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Sep 17, 5:40 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Amarillo TX
540 PM CDT Fri Sep 17 2021

TXZ015-020-172330-
Wheeler TX-Collingsworth TX-
540 PM CDT Fri Sep 17 2021

...A strong thunderstorm will impact portions of southeastern Wheeler
and northeastern Collingsworth Counties through 630 PM CDT...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Texola, or 8 miles east of Shamrock. This storm was
nearly stationary. Another storm was located 1 mile northwest of
Lutie. This storm was also nearly stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Shamrock, Dozier, Lutie, Lela, Samnorwood and Twitty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3498 10036 3508 10039 3540 10029 3539 10000
      3498 10000
TIME...MOT...LOC 2239Z 246DEG 2KT 3523 10010

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Ward
Special weather statement, Sep 17, 6:04 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Amarillo TX
604 PM CDT Fri Sep 17 2021

TXZ004-005-010-172345-
Hemphill TX-Ochiltree TX-Lipscomb TX-
604 PM CDT Fri Sep 17 2021

...A strong thunderstorm will impact portions of southwestern
Lipscomb, northwestern Hemphill and southeastern Ochiltree Counties
through 645 PM CDT...

At 603 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Wolf Creek Park, or 13 miles southwest of
Lipscomb. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Lipscomb, northwestern Hemphill and southeastern Ochiltree Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3601 10050 3618 10059 3629 10041 3604 10027
TIME...MOT...LOC 2303Z 246DEG 1KT 3613 10047

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Ward

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 2:46 AM CDTWind AdvisoryAMADallam, Hartley12 hr
Sep 17, 5:40 PM CDTSpecial Weather StatementAMAWheeler50 min
Sep 17, 6:04 PM CDTSpecial Weather StatementAMALipscomb41 min
Sep 17, 6:32 PM CDTSpecial Weather StatementAMACollingsworth28 min
Sep 17, 6:39 PM CDTSevere Thunderstorm WarningAMACollingsworth66 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.